Joint Pain Forum – News you can use!
Coated Aspirin Has Same Effect on Stomach as Plain Aspirin
July 30 1, 2007
Harvard Health Publications
Some people take aspirin without ever having a problem with their
stomach. Others develop low-grade stomach pain or get an ulcer. A few
develop gastrointestinal bleeding severe enough to require a
transfusion. But coated or buffered aspirin doesn’t do much to help,
according to a four-page special report on aspirin in the August 2007
issue of the Harvard Heart Letter.
Coated aspirin, also called enteric-coated aspirin, is the
pharmaceutical industry’s attempt to limit the drug’s effect on the
stomach. It’s a great idea: Cover aspirin with a coating designed to
withstand stomach acids so it sails through the stomach untouched and
dissolves in the more neutral small intestine. Keeping aspirin intact
for as long as possible might mean it won’t damage the lining of the
stomach. Yet studies show that coasted aspirin has virtually the same
effect on the stomach as plain, uncoated aspirin.
The Harvard Heart Letter notes that aspirin doesn’t have to be in
contact with stomach cells to harm them. Even when the pill dissolves
in the intestines, the medicine gets into the bloodstream and is
carried to all parts of the body—including the cells lining the
stomach. Once there, it blocks the COX-1 enzyme. Stomach cells need
COX-1 in order to churn out compounds that protect them from the
powerful acids that digest food.
Of course, we’re all different, and coated aspirin may
work for some people. But be advised that coating doesn’t guarantee
problem-free aspirin use.
Map | CONTACT